Anyone have breathing problems on prednisone?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Oct 2010
Total Posts : 192
   Posted 1/11/2011 4:48 PM (GMT -7)   
Just wondering if anyone has had shortness of breath on prednisone. I was put on it for the first time with flare up in hospital.  Just got out today.  Had in hospital via iv for three days.  Some heavy doses.  Never noticed breathing shortness in hospital room but had to get prescripts filled with I got out and had trouble walking from care to pharmacy counter at drug storre.  Very short of breath.  Called doctor and he had me return to the hospital for a chest exray to check for conjestive heart failure.  Both tests negative but I am retaining tons of fluid in my feet and ankles.  He sent me home but said if I have any turn for the worse to call ambulance again.  Just wondered if anyone else had breathing problems on presnisone. confused

Post Edited (OlderThanDirt) : 1/11/2011 4:25:52 PM (GMT-7)

Forum Moderator

Date Joined Dec 2008
Total Posts : 12626
   Posted 1/11/2011 5:24 PM (GMT -7)   
I am always short of breath. When I was anemic, I felt like I would pass out from walking up 10 steps. Have you been checked for iron lately?
Co-moderator: Ulcerative Colitis
03/07: Diagnosis: Mild Proctitis | 08/08: Diagnosis: Pancolitis - FLARE & Anemic! Asacol (3600mg) + Canasa (1000mg morning/night) | 01/10: FLARE! Prednisone + Cortifoam + Asacol + Canasa + Rowasa | Currently: stable - Asacol (3200mg) + Canasa (nightly) + 6mp + Allopurinol + Prednisone + Ponstel + Klonopin + Ambien

Regular Member

Date Joined Jan 2011
Total Posts : 224
   Posted 1/11/2011 5:57 PM (GMT -7)   
I'm usually in the migraine forum, but I saw this posting on the main HW page.

Prednisone (and many similar steroids for that matter) do have the tendency to cause you to retain water. It's a common side effect that some people experience.

With regards to your shortness of breath, I really have no idea. It could be a side effect or a sign that you are somewhat allergic to the medication (maybe?). That could be why your doctor is advising you to call an ambulance if you encounter more serious problems.

I see they checked for conjestive heart failure. Are you on any new heart medications? Beta blockers can cause shortness of breath (especially when you exert yourself). A common side effect of some calcium channel blockers is swelling of the ankles.

Regardless, be careful and good luck!

Veteran Member

Date Joined Oct 2009
Total Posts : 1070
   Posted 1/12/2011 12:02 AM (GMT -7)   
I hope this is not way off base but could it be reflux? Prednisone can make you hungry and if you are eating too much especially at night it could cause reflux which can trigger asthma and a feeling of shortness of breath, I think. ???????

Veteran Member

Date Joined Nov 2009
Total Posts : 1635
   Posted 1/12/2011 3:40 AM (GMT -7)   
Edema (fluid) in the hands, feet and/or ankles and shortness of breath are a sign of Right sided heart failure while shortness of breath and fluid the lungs is synonymous of Left sided heart failure. I would recommend a visit with a cardiologist to rule out right sided failure. If you are carrying too much fluid, they may want to put you on a mild diuretic to take some of the fluid off so you will be more comfortable.
Here is a good article that explaines the difference in Right vs. left heart failure.
Good luck and I hope you get to feeling better soon!
Dx:Ulcerative Colitis March 2008
Dx: Crohns May 2008

No surgeries yet but I am desperately trying to keep my colon.

8 blood transfusions, SVT due to low H&H, Anxiety during new medication injections due to past reactions.

Been through MANY medications with terrible results.

Currently on Cimzia, Lialda, Ambien (prn), xanax(prn), Vitamin D3, Folic acid and Biotin.

Organic diet has made a big difference for me.

Learning how to love life and relax.

Regular Member

Date Joined Oct 2010
Total Posts : 192
   Posted 1/12/2011 10:14 AM (GMT -7)   
Hi FunGuy, Funny enough, prednisone is not making me hungry. In fact I have been on a liquid diet for most of the past four days with just some cream soup and scrambled eggs for food. Thought it might help my flare. I am almost obstructed with the inflamation. So I don't think it's reflux. Pmedic - Will check out the right side heart issues next week with my doctor when I go back. Thanks all for the feedback. I am in the middle of a blizzard and home alone and a little anxious about that. Good to have a line to the outside world. Thanks again.
Misdiagnosed 25 years w IBS. Crohn's dx 8/10.
Gallbladder out '97. Taking Lialda, B12 shots, Vit. D, Prevacid
"Thank God for fellow crohnies. They know the words to the song in your heart when you've forgotten how they go."

Regular Member

Date Joined Nov 2010
Total Posts : 489
   Posted 1/12/2011 11:05 AM (GMT -7)   
i don't get hungry on pred. either, although i am sure my family wishes it would.  i always feel sick after i eat.  i am on a low dose though so that might have something to do with it.

Veteran Member

Date Joined Apr 2005
Total Posts : 3763
   Posted 1/12/2011 2:12 PM (GMT -7)   
Did they start you on any other medications? Prednisone is one drug they use a lot FOR breathing problems. Not to say you might not be allergic to it, but ....

As the others posted it does cause fluid retention so be careful of salt intake just to make that a bit easier. You might try a benedryl and see if the breathing gets any better. I have had reactions to antibiotics where my breathing was affected and benedryl made it better. At least that would give you an answer about an allergy. But certainly don't hesitate to call an ambulance if it gets bad. I'm in the blizzard too and you don't want to try to make it to the hospital by yourself. At least in an ambulance you would have medical support.

Regular Member

Date Joined Oct 2010
Total Posts : 192
   Posted 1/12/2011 4:15 PM (GMT -7)   
Thanks Zanne. Good suggestions, both. I have some Benadryl in the house and may take one although I am not having other allergy symptoms right now. Hand swelling has gone down some (maybe cause the iv is out) and clonipin has eased my hyperventilation so maybe I can do better. I did manage to wash my hair. After being in hospital I felt like a grungy smurf. So that's a bonus.
Misdiagnosed 25 years w IBS. Crohn's dx 8/10.
Gallbladder out '97. Taking Lialda, B12 shots, Vit. D, Prevacid
"Thank God for fellow crohnies. They know the words to the song in your heart when you've forgotten how they go."

New Member

Date Joined Jul 2013
Total Posts : 8
   Posted 3/25/2015 7:33 AM (GMT -7)   
I know your post is back in 2011, but I just got off of Prednisone 20mg for just 7 days. It has been 2 weeks and I am having severe shortness of breath just to go down and pick up my news paper. I just need to know if this is ever going away? Are you any better since your post?
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 01, 2015 3:46 PM (GMT -7)
There are a total of 2,543,801 posts in 281,164 threads.
View Active Threads

Who's Online
This forum has 150285 registered members. Please welcome our newest member, gogirlusa.
427 Guest(s), 21 Registered Member(s) are currently online.  Details
cln777, purple_lynx7, Gemlin, gogirlusa, RC73, project, Sr Sailor, Deirdre87, Scaredy Cat, mrs. george, nepol, platinumpixie, smacof3, ks1905, SueCAll, Paininthebutt1, RhodeIslander, kyo07, Momtogigiandquinn, Tall Allen, celebrate life

Follow on Facebook  Follow on Twitter  Follow on Pinterest  Follow on YouTube

©1996-2015 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer